Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 1999, 6:17 PM CDT for Seward County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1999, 6:17 PM CDT (23:17 UTC)
- Expired
- May 30, 1999, 7:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Seward County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:33 PM CDT | Hail 0.88 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 302317 RRA SVRDDC KSC175-310005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 617 PM CDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 705 PM CDT * AT 615 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF NATIONAL HELIUM PLANT... MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED NATIONAL HELIUM PLANT BY 645 PM CDT KISMET BY 655 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. LEE/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:09 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 30, 3:09 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT SAT MAY 22 1999 MAIN FORECAST CHALLENGE WILL BE CHANCE OF SEVERE WEATHER ON MEMORIAL DAY. 30/12Z MODEL INITIALIZATION SHAPED UP AS FOLLOWS. GIVEN MISSING FLIGHTS TODAY AT DDC AND AMA...HAND ANALYSIS THIS MORNING ACROSS THE LOCAL AREA WAS ONE OF INTERPOLATION. THEREFORE WILL GIVE GREATER WEIGHT TO THE MODEL WITH THE BEST 30/12Z AND 30/18Z 500 MB VORTICITY PLACEMENT WHEN COMPARED TO WV IMAGERY. ALSO WILL COMPARE INITIALIZATION WITH MORNING PROFILER DATA FROM ACROSS THE REGION FOR MODEL OF CHOICE. AVN...NGM AND ETA ALL PLACE THE WYOMING - OKLAHOMA SHORTWAVE TOO FAR EAST BOTH AT 12 AND 18Z. THIS PROBABLY DUE TO LACK OF DDC AND AMA DATA. LOOKING AT THE SHORTWAVE OVER NEW MEXICO - ARIZONA...THE AVN MISSES IT ALMOST COMPLETELY. THE NGM AND ETA BOTH HAVE IT AT 12Z BUT THE NGM IS CLOSER AT 18Z. FOR THE SHORTWAVE OVER IDAHO...THE AVN IS TOO FAR WEST. THE ETA AND NGM INITIALIZE ABOUT THE SAME...BUT AT 18Z THE NGM HAS THE BETTER POSITION. THE ONLY SIGNIFICANT DIFFERENCE IN COMPARING 12Z AND 18Z MODEL WINDS AT 850...700 AND 500 MB WITH PROFILER DATA FOR THOSE TIMES AND AT THOSE LEVELS IS AT 850 MB. 18Z 850 PROFILER WINDS AT GRANADA ARE FROM THE NORTHWEST. THE NGM WAS THE QUICKEST MODEL IN GENERATING A NORTHWEST 850 WIND NEAR THAT LOCATION. THE ETA AND AVN WERE SLOWER IN THEIR WIND SHIFT. SO GIVEN THE ABOVE ANALYSIS...WILL WEIGH NGM HIGHER IN TODAY/S PACKAGE. OVERNIGHT...VORTICITY MAXIMUM PROGGED TO SKIRT NORTH OF THE AREA THROUGH NEBRASKA ALONG BEST BAROCLINIC ZONE. THIS FEATURE WILL MOST LIKELY FOLLOW THAT BAROCLINIC ZONE SOUTHEAST INTO NORTHCENTRAL AND EASTERN KANSAS BY SUNRISE. MY FAR NORTHEAST ZONES WILL BE AT GREATEST RISK TONIGHT FOR STORMS FROM THIS EVENT. THE REST OF THE AREA SHOULD CONTINUE TO BE UNDER A GOOD CAP. WILL PROBABLY GO WITH ABOUT 40 POP IN THE NORTHEAST AND 20 IN THE FAR EAST. THE REST OF THE REGION SHOULD BE PRECIP FREE. TOMORROW...SEVERAL FEATURES WILL COME TOGETHER THAT WILL HELP FORM THUNDERSTORMS. FIRST...OUTFLOW BOUNDARIES AND LEFTOVER CLOUDS AND COOLER AIR FROM TONIGHT/S PCPN WILL ACROSS THE EASTERN AREAS. SECOND...A DRY LINE WILL BE LOCATED NOT TOO FAR FROM TODAY/S POSITION...NEAR A SCOTT CITY TO LIBERAL LINE. THIRD...A SHORTWAVE IS PROGGED TO PASS ACROSS THE REGION. TIMING OF THESE AND THEIR EXACT POSITIONS ARE STILL SUSPECT...HOWEVER...IT LOOKS AS IF THE BEST CHANCE FOR THUNDERSTORMS TOMORROW WILL BE IN MY CENTRAL AND EASTERN COUNTIES. LATEST OUTLOOK FROM SPC ALSO IS ALONG THESE LINES WITH A MODERATE CHANCE OF SEVERE WEATHER ACROSS MUCH OF THE FORECAST AREA. GIVEN THIS...WILL INCLUDE THE WORD /SEVERE/ IN TOMORROW ZONES. TOMORROW NIGHT IS A BIT TRICKY RIGHT NOW. A LOT DEPENDS ON HOW MUCH DEVELOPMENT GETS GOING TOMORROW AND HOW LONG INTO THE EVENING AND EARLY NIGHT IT WILL LAST. TOWARDS SUNRISE...A COLD FRONT PASSAGE MAY HELP TO FIRE OFF ADDITIONAL PRE-DAWN STORMS...ESPECIALLY IN NORTHERN SECTORS CLOSER TO THE 8H LOW. FOR TUESDAY COLD FRONT LOOKS TO BE SOUTH AND EAST OF OUR REGION. SOME EARLY MORNING SHOWERS MAY STILL EXIST IN THE FAR SOUTHEAST. FOR TEMPS...WILL GO CLOSE TO FWC GUIDANCE DURING THE PERIOD FOR THE MOST PART. BIGGEST DIFFERENCE WOULD BE IN THE FAR WEST. WEST WINDS WILL HELP FOR DOWNSLOPE DRYING OF DEW POINTS...THUS LOWER LOW TEMPS POSSIBLE. ALSO WILL GO A LITTLE LOWER TOMORROW THAN FWC THANKS TO RAIN COOLING AND HIGHS TOMORROW IN THE EAST A LITTLE LOWER DUE TO RECOVERY FROM THE OVERNIGHT LOWS AND POSSIBLE RESIDUAL CLOUDS FROM TONIGHT/S CONVECTION. EXTENDED DISCUSSION... HE EXTENDED PACKAGE TODAY DOES NOT CONTAIN ANY TREMENDOUS SURPRISES...AND THE CURRENT FORECAST STILL LOOKS GOOD. THE 30/00Z MRF RUN LOOKS MUCH MORE REASONABLE THAN THE 29/00Z RUN AND IS IN FAIR AGREEMENT WITH THE 12Z AVN SOLUTION AND THE CANADIAN SPECTRAL. ALL OF THE MEDIUM RANGE MODELS TREND TOWARD MAINTAINING A STRONG RIDGE FROM TEXAS ACROSS THE MISSISSIPPI VALLEY TO THE UPPER MIDWEST AND A LONG WAVE TROUGH OVER THE WESTERN UNITED STATES. ANY NUMBER OF MINOR WAVES WILL RIPPLE THROUGH THE LONG WAVE PATTERN AND ASSIST IN DESTABILIZING THE ATMOSPHERE OVER THE HIGH PLAINS. A SEMI-PERMANENT LOW LEVEL TROUGH SHOULD PERSIST FROM WESTERN NEBRASKA SOUTHWARD THROUGH EASTERN COLORADO/WESTERN KANSAS TO THE PANHANDLES OF TEXAS AND OKLAHOMA. DEPENDING UPON HOW WARM THE MID LEVELS BECOME...THUNDERSTORM INITIATION ALONG THIS BOUNDARY ALMOST EVERY DAY SEEMS LIKELY. ONCE AGAIN...THE EXTENDED WILL REFLECT INCREASED THUNDERSTORM CHANCES IN THE WESTERN ZONES. THE 12Z AVN IS SOMEWHAT QUICKER TO EJECT THE UPPER LEVEL CYCLONE SPINNING HAPPILY NEAR 32N/126W EARLY THIS AFTERNOON THAN WAS THE MRF. GIVEN THE STRENGTH OF THE UPPER LEVEL NORTHEASTERLY FLOW OFF THE WEST COAST (FL 330 WINDS WERE MEASURED IN EXCESS OF 100 KNOTS NORTHWEST OF SAN FRANCISCO) ON THE 12Z ANALYSIS, CONFIDENCE IN ANY QUICK EASTWARD MOTION OF THE UPPER LEVEL LOW IS SUSPECT. THE AFTERNOON EXTENDED WILL FOLLOW THE SLOWER MRF SOLUTION. THE BEST POTENTIAL FOR MORE WIDESPREAD CONVECTION DURING THE EXTENDED PERIOD APPEARS TO BE WEDNESDAY NIGHT/THURSDAY WHEN THIS WAVE APPROACHES THE CENTRAL PLAINS. ANOTHER OPPORTUNITY FOR MORE WIDESPREAD CONVECTION APPEARS TO EXIST ABOUT SATURDAY WHEN THE NEXT SIGNIFICANT WAVE RIPPLING THROUGH THE LONG WAVE PATTERN REACHES THE CENTRAL UNITED STATES. TIMING OF THE MINOR WAVES...HOWEVER...IS LESS THAN CERTAIN. TEMPERATURES ADVERTISED BY THE MRF SEEM VERY REASONABLE...AND THE EXTENDED PACKAGE WILL FOLLOW GUIDANCE VALUES RATHER CLOSELY. ABOUT THE ONLY EXCEPTION WILL BE SLIGHT WARMING OF THE LATER PERIODS WHEN THE CLIMATOLOGICAL INFLUENCE OF THE FMR DATA SEEMS TO BE OVERWHELMING THE WARMTH SUGGESTED BY THE METEOROLOGICAL DATA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 061/092 057/080 058 053 GCK 055/092 055/079 057 042 EHA 053/095 053/077 055 -31 LBL 058/094 055/078 056 042 HYS 065/087 060/077 055 353 P28 067/089 065/083 059 253 .DDC...NONE. DS/01
In the hours before
Special weather statement, May 30, 5:18 PM CDT, 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-311019- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT SUN MAY 30 1999 ...SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS FOR MEMORIAL DAY... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE MONDAY AFTERNOON OVER WEST CENTRAL KANSAS AND SUBSEQUENTLY TO PROPAGATE EAST AND SOUTH ACROSS MOST OF SOUTHWEST KANSAS DURING THE EVENING HOURS. THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THE DEVELOPMENT OF VERY LARGE HAIL AND HIGH WINDS. THE UPPER LEVEL WINDS WILL FAVOR ROTATION IN THE THUNDERSTORMS AND THE POTENTIAL FOR TORNADOES. A COMPLEX OF THUNDERSTORMS DEVELOPING OVER NEBRASKA THIS EVENING WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY MONDAY MORNING. A RAIN-COOLED AREA OF HIGH PRESSURE BEHIND THE THUNDERSTORMS OVER EASTERN KANSAS WILL ENHANCE LOW LEVEL SOUTHEAST WINDS OVER WESTERN KANSAS MONDAY MORNING...AND EXTREMELY MOIST LOW LEVEL AIR WILL SPREAD ACROSS WESTERN KANSAS. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN WARM...AND THUNDERSTORM ACTIVITY WILL BE SUPPRESSED UNTIL LATE AFTERNOON. BY LATE MONDAY...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE CENTRAL PLAINS AND WILL FURTHER DESTABILIZE THE ATMOSPHERE. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD BECOME SEVERE VERY QUICKLY. CONSIDERABLE UNCERTAINTY EXISTS REGARDING EXACTLY WHERE (OR IF) ALL OF THE SEVERE WEATHER PARAMETERS WILL COME TOGETHER ON MEMORIAL DAY. HOWEVER...PERSONS PLANNING OUTSIDE ACTIVITIES OR TRAVEL SHOULD PAY PARTICULAR ATTENTION TO THE LATEST WEATHER FORECASTS AND BULLETINS. STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES. VISIT OUR WEB SITE AT: HTTP://www.dodgecity.net/nws/ 01
Special weather statement, May 30, 5:18 PM CDT, 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-311019- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT SUN MAY 30 1999 ...SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS FOR MEMORIAL DAY... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE MONDAY AFTERNOON OVER WEST CENTRAL KANSAS AND SUBSEQUENTLY TO PROPAGATE EAST AND SOUTH ACROSS MOST OF SOUTHWEST KANSAS DURING THE EVENING HOURS. THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THE DEVELOPMENT OF VERY LARGE HAIL AND HIGH WINDS. THE UPPER LEVEL WINDS WILL FAVOR ROTATION IN THE THUNDERSTORMS AND THE POTENTIAL FOR TORNADOES. A COMPLEX OF THUNDERSTORMS DEVELOPING OVER NEBRASKA THIS EVENING WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY MONDAY MORNING. A RAIN-COOLED AREA OF HIGH PRESSURE BEHIND THE THUNDERSTORMS OVER EASTERN KANSAS WILL ENHANCE LOW LEVEL SOUTHEAST WINDS OVER WESTERN KANSAS MONDAY MORNING...AND EXTREMELY MOIST LOW LEVEL AIR WILL SPREAD ACROSS WESTERN KANSAS. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN WARM...AND THUNDERSTORM ACTIVITY WILL BE SUPPRESSED UNTIL LATE AFTERNOON. BY LATE MONDAY...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE CENTRAL PLAINS AND WILL FURTHER DESTABILIZE THE ATMOSPHERE. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD BECOME SEVERE VERY QUICKLY. CONSIDERABLE UNCERTAINTY EXISTS REGARDING EXACTLY WHERE (OR IF) ALL OF THE SEVERE WEATHER PARAMETERS WILL COME TOGETHER ON MEMORIAL DAY. HOWEVER...PERSONS PLANNING OUTSIDE ACTIVITIES OR TRAVEL SHOULD PAY PARTICULAR ATTENTION TO THE LATEST WEATHER FORECASTS AND BULLETINS. STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES. VISIT OUR WEB SITE AT: HTTP://www.dodgecity.net/nws/ 01
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.